It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-08-2008, 04:43 PM   #1
Junior Member
(female)
 
Join Date: Dec 2006
Location: NY, NY, USA
Posts: 25
Zoraa HB User
Switched again part 2

First, here's a thumbnail sketch of my last year: 1st bp reading, 159/100 put on Benicar/HCT 40mg/12.5 - a disaster, wound up in ER; switched to Toprol XL 25mgs -allergies/sinus problems went throught the roof, it did control my bp, however; switched to Coreg 6.25mgs 2x a day, no side effects, but after 6 weeks my bp was 130/80 so my doctor added a 3rd pill, my bp went to 120/70, but overtime, fatigue, and very low pulse rate; after 7 months switched to norvasc 5mgs, bp was 140/90; increased to 10mgs, 2 weeks ago and yesterday my ankles became swollen. Went back to doctor today.

I've posted before that I have a good diet, even better now: no junk food, soda, don't do coffee daily, - before bp meds I exercised regularly, I have great cholesterol numbers and practise meditation.

Today, my doctor wanted to put me on diltiazem & hydrochlorithiazide 25mgs. I balked. I wanted to know WHY I needed both drugs especially since some people have been able to control their bp on diuretics alone and reminded him that he didn't start me off this way. I think I ticked him off.

Anyway, I'm off norvasc and for the next 2 weeks I'm taking hydrochlorithiazide 25mgs along with a prescription potassium supplement he gave me. I've taken potassium citrate on my own for years.

Frankly, I don't think this is going to work and I even asked him about working backwards this way. I think my doctor is annoyed with me.

Anyway, I figure I'm going to end up on diltiazem, but why do I need such a high dose of a diuretic with it? Wouldn't a low dose combined with this CCB do the trick? My doc even said that he would start me on 25mgs and the scale back to 5mg of the diuretic. I was like, why can't we do it the other way around? What's with these high dosages?

Any info on diltiazem & hydrochlorathiazide would be greatly appreciated.

I'm just really fed up.

 
Sponsors Lightbulb
   
Old 01-08-2008, 08:29 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: USA
Posts: 3,159
bethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB User
Re: Switched again part 2

Zora,

Thanks for the thumbnail, it helps immensely!

Quote:
...Today, my doctor wanted to put me on diltiazem & hydrochlorithiazide 25mgs....
Zora, you were taking 12.5 mgs of hydrochlorathiazide when you were on the Benicar/HCT 40mg/12.5 I would be very leary about taking the new medication especially since it contains MORE hct than you've taken in the past and given the disasterous experience you had with only the 12.5mgs of hct. Although you probably don't know if it was the benicar or the hct, or the combo of the 2 meds, there should be red flags waving like crazy at this point. After I had disco'd hct, I realized that it had that it had caused respiratory problems for me (while on it doc added an inhaler, nasonex, and something else to help me breath)..it also caused vision problems, and nocturnal periodic limb movements. I wouldn't have linked my health problems to hct except I didn't have these symptoms when I was switched to lisinopril, but got them again with a vengence when I was switched to benicar/hct40/12.5...so I know that the hct had SOMETHING to do with my reaction.

Quote:
I wanted to know WHY I needed both drugs especially since some people have been able to control their bp on diuretics alone and reminded him that he didn't start me off this way.
Good point, Zora. Unless you have another compelling health condition, one med should be tried first. It's good you're questioning him...sounds like he isn't giving you reasonable, if any, answers to your questions....hmmmmm.

130/80 is NOT a bad reading if you have no other compelling health conditons. Have you thought about going back to the coreg? Or were your side effects a result of the coreg and not just the 3rd med?

As far as the high dosages, the doctors don't take into account lots and lots of things, like women generally need smaller doses than men do even if they are the same weight...but we won't get into that here.

Quote:
...Any info on diltiazem & hydrochlorathiazide would be greatly appreciated.
Although I've had lots of experience (mostly bad) with hydrochlorothazide, I have none with diltiazem, which is a ccb.

Quote:
I'm just really fed up.
Understandable, very understandable and for good reasons! Have you thought about seeing another physician, one who isn't so aggressive (ignorant)?

Do let us know how you fare?

Take care and beware!

Bethsheba

Last edited by bethsheba; 01-08-2008 at 08:31 PM. Reason: grammer and quotes

 
Old 01-08-2008, 09:41 PM   #3
Junior Member
(female)
 
Join Date: Dec 2006
Location: NY, NY, USA
Posts: 25
Zoraa HB User
Re: Switched again part 2

Thanks bathsheba,

I'm investigating other options. I feel like right now I have to start taking the hydroclorothiazide. For some reason, I feel it was the benicar and the combo of the 2 drugs. The side effects seemed to come from the benicar.

Funny you should ask about coreg. It gave me the least problems. It was the 3rd pill that bothered me. With 2 I felt fine. But he wanted my top number to go down further. We had a discussion about this today too. His computer was down and my paper records weren't readily available since I came in unscheduled. But I remember my bp as being 130/76 when he put me on the 3rd pill. He insisted that he wouldn't do that, maybe I'm wrong. But that question will be answered the next visit when he has my records.

My husband and sister are both on hydroclorothiazide 25mgs and they've had no problems. They both take this in conjunction with other pills, but they have other health issues. My husband had a stroke and my sister has cholesterol problems. My sister takes this with 2.5 mgs of norvasc and has been fine. My brother has just been put on it and he's had no side effects as of yet. I know we're all different but I'm banking on DNA that this won't turn into a catastrophe and I will be back to him in 2 weeks.

My ankles were really swollen last night and again tonight, but not as bad. Today's my last day on norvasc, which I found depressed me. Tomorrow, I'll start the diuretic. But again, I don't think this is going to get my numbers down. And I'm not going to take this and something else. My bp is not that high. I'm also wondering if CCB's are my only option at this point.

 
Old 01-09-2008, 03:16 PM   #4
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: USA
Posts: 3,159
bethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB User
Re: Switched again part 2

Quote:
Originally Posted by Zoraa View Post
...I'm investigating other options. I feel like right now I have to start taking the hydroclorothiazide. For some reason, I feel it was the benicar and the combo of the 2 drugs. The side effects seemed to come from the benicar...
I'm glad your investigating other options...I think it's an ongoing process with this condition,.


I think it's wise to investigate the numbers while on coreg...it'll be interesting to hear what they are.

Quote:
...My husband and sister are both on hydroclorothiazide 25mgs and they've had no problems. They both take this in conjunction with other pills, but they have other health issues. My husband had a stroke and my sister has cholesterol problems....
One of the side effects of hct is elevated cholesterol levels so do keep an eye on those numbers. My cholesterol went from a healthy 160 to over 250 when I was on hct, and then my doc wanted to add a statin...so again, something to be aware of.

I wouldn't think that a ccb would be your only option at this point. If, and I mean IF the hct doesn't work out, there are other diuretics available (lasix, for example) that might be an option.

Thanks, Zora, for letting us know how you're doing...and please, do keep us posted.

Take care.

Bethsheba

Last edited by bethsheba; 01-09-2008 at 03:17 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Switched From Hydro To Oxy...have Any Of You Had These Experiences? IZZY'SMOM Pain Management 5 07-15-2008 04:31 PM
Yasmin vs. Yaz - I just switched and would like some advice! kittykatj Birth Control 9 02-23-2008 08:08 PM
Update and Thanks :) - Switched to Topamax mainecoon66 Pain Management 0 06-24-2006 03:53 PM
The "patch"-just switched to Sandoz Josie115 Pain Management 14 12-12-2005 12:10 PM
Switched to liquid Samento from pill form 6Blues Lyme Disease 35 05-14-2005 11:02 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flitz (16), flowergirl2day (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 01:23 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!